Mobile browser
Metformin and Effect on Blood Sugar?

Question:
Hello,
I am getting worried about my blood sugar readings in the morning. I was on 5mg of Glipizide (Glucotrol). I guess I wasn't eating properly in the AM because I would experience low blood sugar sometimes. I had an episode in the doctor's office so he switched me to Metformin - 500 mg at breakfast. My fasting blood sugar has been 174 and 162 not for the first couple of days. I think those numbers are too high. I will be checking in with my doctor later, but I'm wondering if anyone experiences those kind of numbers.

Thanks
Mandy
Answers:
Yes, morning numbers are stubborn. It is known as the dawn effect, and is common among type 2's. Metformin does help with this. I found that the extended release formula-taken at night as directed by the medication insert/pharmacist, worked best to help me with this.

In addition, many people have different stategies to help with the dawn effect. One that helps me is to have a little protein like nuts at night. This gives the liver something to play with overnight. (The dawn effect is caused by your body reacting to you starting to go low overnight, and your hormones telling your liver to produce glucose. You can check this effect by taking your blood sugar around 3 am, and you will get a lower reading than at say, 7am)

I would definitely discuss your morning numbers with your doctor. He may wish to readjust your medication.
Answers:
Glipizide cause my numbers to drop when taken with Metformin in the am. I am prescribed at 5 mgs of glipizide and 2 500 mgs of metformin.

When I take metformin and glipizide at the same time my numbers drop to very dangerous low. Never had the high number issue.

I resolved that issue by splitting the glipizied to 2.5 mgs taken 1/2 hour before breakfast (which is what the directions state for that medicine 1.2 before a meal) and I take 2.5 mgs before my evening meal. I take the metformin with my lunch and in the evening around 8:00 pm. By balancing out the meds during the day like that my numbers are very consistent and I do not get the extreme lows.

Bob

Do you exercise add some slow walking to your daily routine for 30 minutes to start off with. That should help with bringing the highs down as well.
Answers:
Were all differnt but for sure I would talk to the doc about those morning fasting numbers. I would have asked the doc if you could have cut the glucotrol in half your lows may have stopped. There is no way to know for sure unless you tried it. I would let the doc know of your concern asap.
Answers:


Mandy, your doctor switched you from one type of oral medication (an insulin secretagogue, which makes your pancreas pump out more insulin) to a different type (a biguanide, which inhibits glycogen release). When my doctor did this for me five years ago, she switched me from 5mg Glucotrol XL daily to 500 mg Glucophage XR (metformin extended-release) *twice* daily (breakfast and dinner). She also told me it would take a month or two for my body to adjust to the change, and not to be concerned if my numbers were slightly higher during the transition period.

Each of us is different, so that advice may or may not be appropriate for you.

How are your numbers the rest of the day? Is it only your morning number that is high? If so, it may be due to a late dinner or due to the metformin "wearing off" just before you take the next dose.

If you don't normally do so, run 2-3 days of "tight control" (tests before and 2 hours after each meal and each snack, as well as upon rising and right before retiring) to see how your bg curves throughout the day. You may find you need to switch *when* in the day you take your metformin. Speak with your doctor or CDE.

If all of your numbers continue to be high, check with your doctor to see whether this is a transitional high or an indicator that your dosing needs to be changed.
Answers:
I appreciate all of your responses. I have noticed when I eat a peanut butter sandwich at night that my bs are lower. So is that the trick. I have started taking my Metformin later in the morning when I eat breakfast. I guess I need to test my blood sugar other than the morning.

Take Care
Answers:
You should test whenever your doctor advises you to do so, as well as when you believe you are low, and when you feel is a good time to judge your own control.

Peanut butter at night (protein) can be of help for those with morning numbers.

Many people find that fasting numbers in the morning help them get a good view of how they are doing. If they are extrememly high, then they know they need to do something to get back under control.

My suggestion would be to take it on occassion, just to see how you are doing. But, remember that morning numbers are stubborn. Perhaps an every other day.

And do remember, that if you see them coming DOWN you are on the right track. Here is a snapshot of a few weeks of mine from a month of only morning numbers. Average 190.4 week 1; average 187.3 week 2; average 159.4 week 3; average 140 week 4.

Note: all are above my doctor's wish for under 120, but each week, the average is going down. Not by much at first, but they are going down.
Diabetes Mellitus Type
Diabetes Nursing

©2010-2012 Diabetes With People All right reserved.map